California, 2003Flash Flood in California, August 2, 2003
August 2, 2003 · NWS VEF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 2, 2:00 PM PST, 2 hours earlier.
Area forecast discussion, Aug 2, 2:00 PM PST, 2 hours before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PDT SAT AUG 2 2003
.SYNOPSIS...DRIER AIR WILL SPREAD ACROSS THE AREA SUNDAY THROUGH
TUESDAY AS AN AREA OF LOW PRESSURE MOVES INTO THE PACIFIC NORTHWEST.
ANY THUNDERSTORMS ON SUNDAY WILL BE CONFINED TO CENTRAL NEVADA WITH
NO STORMS EXPECTED ACROSS THE SOUTHERN GREAT BASIN AND MOJAVE DESERT
MONDAY AND TUESDAY. TEMPERATURES WILL WARM TO NEAR NORMAL MONDAY AND
TUESDAY WITH BREEZY CONDITIONS EXPECTED ACROSS CENTRAL NEVADA
TUESDAY.
.SHORT TERM...ISOLATED SHOWERS/THUNDERSTORMS HAVE DEVELOPED ACROSS
SOUTHERN CLARK COUNTY FROM SEARCHLIGHT NORTH TO NELSON. STORMS
SLOWLY DRIFTING NORTHEAST TOWARD HOOVER DAM AND WILLOW BEACH.
SATELLITE SHOWS REMAINDER OF DEVELOPMENT ACROSS THE MOUNTAINS
CAPPED. PLOT OF SURFACE DEWPOINTS SHOWS DRIER AIR HAS BEGUN TO MIX
TO THE SURFACE AS READINGS NOW BEGINNING TO FALL INTO THE LOWER 50S
AND THIS SHOULD HELP SUPPRESS ANY FURTHER DEVELOPMENT LATER THIS
AFTERNOON AND EVENING. FURTHER NORTHWEST STARTING TO SEE MORE
DEVELOPMENT OVER THE SOUTHERN SIERRA NORTH TO NEAR ESMERALDA COUNTY.
MODELS PROGGED BEST DYNAMICS ACROSS THIS AREA FROM NOW UNTIL 10 PM
THIS EVENING SO WILL HOLD ONTO HIGHER POPS UP THERE.
FOR SUNDAY-TUESDAY...ETA/GFS IN AGREEMENT SWINGING UPPER TROUGH INTO
THE PACIFIC NORTHWEST COAST AND SUPPRESSING SUBTROPICAL RIDGE
FURTHER EAST. DRY SOUTHWEST FLOW WILL CONTINUE THROUGH THE PERIOD
WITH PRECIPITABLE WATER VALUES THAT WERE GREATER THAN 1.00 INCH
TODAY FALLING TO LESS THEN 0.50 INCH TUESDAY. ALSO...SURFACE
DEWPOINTS PROGGED FALL BACK INTO THE MID 40S. STILL BELIEVE THERE
WILL BE ENOUGH RESIDUAL MOISTURE AND INSTABILITY OVER THE MOUNTAINS
OF NORTHERN NYE AND LINCOLN COUNTIES TOMORROW FOR A CHANCE OF
SHOWERS AND THUNDERSTORMS. HAVE REMOVED POPS ELSEWHERE. FOR MONDAY
AND TUESDAY HAVE REMOVED POPS ALL ZONES. WITH THE APPROACH OF THE
TROUGH WILL BE INCLUDING SOME BREEZY WORDING ACROSS THE NORTHERN
ZONES TUESDAY. TEMPERATURES WARMING BACK TO NORMAL.
.LONG TERM...UPPER TROUGH SHOULD STAY OVER THE PACNW THROUGH THE
PERIOD. UPPER HIGH PROGGED TO REMAIN OVER NM/CO UNTIL IT BEGINS TO
SHIFT WESTWARD AT THE END OF THE WEEK. DRIER SOUTHWESTERLY FLOW
SHOULD DOMINATE WED AND THURS THEN TURN A LITTLE MORE SOUTHERLY OVER
MOHAVE COUNTY FRI AND SAT AS THE HIGH EXPANDS AND MOVES CLOSER.
LATEST GFS BRINGS SMALL AMOUNT OF MID LEVEL MOISTURE INTO MOHAVE
COUNTY ON THURS...EURO IS STILL VERY DRY. HAVE INCREASED CLOUD COVER
IN GRIDS BUT WILL WAIT ANOTHER RUN BEFORE ADDING POPS. ALSO
MENTIONED BREEZY WORDING OVER THE NORTHERN ZONES WEDS AND THURS AS
THE TROUGH APPROACHES THE COAST. WITH THE DRIER AIR AND HIGHER
HEIGHTS TEMPERATURES SHOULD STAY CLOSE TO NORMAL.
.LAS...NONE.
PIERCE/OROW
Hazardous weather outlook, Aug 2, 4:00 AM PST, 12 hours before
AZZ001>003-036-CAZ026>029-NVZ013>022-021400-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
500 AM PDT SAT AUG 2 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA
.DAY ONE...TODAY.
A MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE LEADING TO ISOLATED TO
SCATTERED THUNDERSTORM ACTIVITY THIS AFTERNOON. SOME OF THE STRONGER
STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL IN A
SHORT PERIOD OF TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THUNDERSTORM
ACTIVITY IS STILL EXPECTED SUNDAY BUT WILL DECREASE IN COVERAGE AS A
DRIER AIRMASS MOVES INTO THE AREA. LITTLE TO NO THUNDERSTORM
ACTIVITY EXPECTED MONDAY THROUGH MID WEEK.
Flash Flood, Inyo
- When
- August 2, 4:00 PM PST to 5:30 PM PST
- Where
- Inyo County, 15 mi NE of Big Pine
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.511, -117.411 (the zone’s center; the record gives no point)
Flash flooding from a stationary thunderstorm caused Highway 168 near Westgard Pass to become impassable. Four vehicles were stuck in mud and debris for a short period of time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in New Mexico, August 2, 20031 death · 1 injured · 1 event
- Flash Flood and Flood in Ohio, August 2, 2003$500,000 · 50 kt wind · 6 events
- Flood in Florida, August 2 to 31, 2003$150,000 · 1 event
- Flash Flooding and Hail in Illinois, August 2 to 3, 20035 injured · 1.75 in hail · 14 events
- Hail and Damaging Winds in Kentucky, August 2, 2003$75,000 · 60 kt wind · 7 events
- Damaging Winds and Strong Wind in Mississippi, August 2, 2003$73,000 · 53 kt wind · 6 events
- Flash Flooding and Hail in Oklahoma, August 2, 2003$55,000 · 70 kt wind · 7 events
- Flash Flooding in New York, August 2, 2003$60,000 · 4 events
- Damaging Winds in Indiana, August 2, 2003$25,000 · 60 kt wind · 2 events
- Flash Flooding and Flooding in Ohio, August 2, 2003$5,000 · 50 kt wind · 12 events
- Damaging Wind in Massachusetts, August 2, 2003$15,000 · 52 kt wind · 1 event
- Hail in Wisconsin, August 2, 20030.88 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378064.